Texas, 2018Tornado in Texas, September 2, 2018
September 2, 2018 · NWS LUB · 1 event in 1 county or zone
A moist and unstable air mass supported the development of scattered thunderstorms late this day over much of the region. One of these storms produced a short lived landspout over open land on the outskirts of south Lubbock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable air mass supported the development of scattered thunderstorms late this day over much of the region. One of these storms produced a short lived landspout over open land on the outskirts of south Lubbock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 2, 2:01 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 2, 2:01 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
301 PM CDT Sun Sep 2 2018
.DISCUSSION...
Instability over much of the South Plains this afternoon was next
to nil thanks to a stubborn layer of mid clouds. CAPE values on
either side of these clouds were improving nicely as temps soared
into the 80s and 90s, with instability generally AOA 1000 J/kg in
the Rolling Plains and also in portions of eastern NM. Although
visible satellite shows a well defined MCV curling north from the
Fort Stockton vicinity, this vorticity maximum may be a moot point
for storms as remains over largely stable air for the rest of the
daytime hours. Expectation is for isolated storms to focus mainly
off the Caprock through the evening hours, with a second area
likely organizing in southeast NM ahead of a minor upper trough.
This latter feature should bolster scattered-to-numerous storms
near the TX-NM state line by early evening, although the eastward
extent thereafter is less clear now given large spread among CAMs
and operational models. Considering that operational models now
show no real development of the LLJ tonight, PoPs were scaled
lower about 10-20% area wide which is generally in sync with the
latest HREF mean.
Labor Day still looks to feature the best and most widespread
rain chances for the week. Much of this appears tied to a
meridional 200 mb upper jet streak that migrates slowly east
across the Panhandle and South Plains through the day. This will
subject the CWA to enhanced upper divergence given the long
residence time of the right entrance region to the upper jet.
Farther down, tropospheric winds throughout most of the deep
warm layer are progged to remain weak, so storm motions should
be 10 knots or less. Add to this PWATs averaging around 1.5
inches and the stage will certainly be set for heavy rain and
some flooding at times. PoPs tomorrow were reshaped more
toward the better agreement shown by the HREF, TTU-WRF, WPC
guidance, and the NAM. This yields a preference for the heaviest
rain to target areas over the eastern 2/3rds of the forecast area.
Confidence is still not high enough to warrant a Flood Watch as
flooding in these non-tropical and/or non-frontal regimes often
ends up being too abbreviated in size and duration.
Southwesterly mid-level winds will trend less cyclonic on Tuesday,
but more importantly the moist axis aloft is progged to nudge
more eastward as upper troughing shallows out to our west. This
theme was given some credit with a small reduction in PoPs on the
Caprock both Tue and Wed. Nontheless, PWATs will remain well
above climatology region wide with little/no CINH in the afternoon,
so despite lackluster QPF signals on the operational models at
times, we'll keep fair chances intact every day. A decaying cold
front by late Wednesday may still enhance rain chances briefly
over the area until mid-level winds turn more westerly and slowly
reduce PWATs and PoPs area wide by the end of the week and
especially into the weekend.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
93
Hazardous weather outlook, Sep 2, 2:32 AM CST, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
332 AM CDT Sun Sep 2 2018
TXZ021>044-022045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
332 AM CDT Sun Sep 2 2018
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and Tonight
The probability of hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of moderate to heavy rain with occasional flooding are
possible from Labor Day through Thursday.
Tornado, Lubbock
- When
- September 2, 3:57 PM CST to 3:58 PM CST
- Where
- Lubbock County, 3.53 mi WSW of Lubbock Airpark to 3.51 mi W of Lubbock Airpark
- Rating
- EFU
- Path length
- 0.05 mi
- Path width
- 30 yd
- Reported by
- Broadcast Media
- Coordinates
- 33.470, -101.880
Many residents of south Lubbock observed a landspout over open land near 114th Street and Highway 87 drifting slowly north. No known damage accompanied this tornado, therefore an EF-Unknown rating was assigned.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, September 2 to 3, 20183 injured · $17 million · 61 kt wind · 16 events
- Flooding in Iowa, September 2 to 11, 2018$1.8 million · 6 events
- Flash Flooding and Hail in Arizona, September 2 to 3, 2018$755,000 · 1.75 in hail · 5 events
- Flooding and Lightning Strikes in Illinois, September 2 to 3, 2018$105,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 2, 2018$24,000 · 61 kt wind · 4 events
- Flooding and Hail in Kansas, September 2 to 3, 20182 in hail · 20 events
- Flash Flooding and Flooding in Iowa, September 2 to 8, 2018$16,000 · 7 events
- Tropical Storm and Flooding in Florida, September 2 to 3, 201815 events
- Dense Fog in Virginia, September 2, 201814 events
- Hail and Damaging Winds in Minnesota, September 2, 20181 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, September 2, 20185 events
- Dense Fog in West Virginia, September 2, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772550.